Keppra Side Effects

Keppra, according to its Wikipedia sources, is an anticonvulsive drug used primarily in the treatment of epilepsy.   Its root medical compound is Levetiracetam, and it is manufactured by USB Pharmaceuticals, available since November 2008.

In addition to its uses in the treatment of epileptic convulsions, it is also, like many anticonvulsants, used to treat damage that causes pain to the peripheral nervous system (a condition known as peripheral neuropathy).

These are symptomatically induced by traumas to the nerves or by the side effects of systemic illnesses;  one of these systemic diseases is epilepsy.   Motor, sensory or autonomic nerve systems may suffer loss in sensitivity, experience itching or burning, and cause muscle spasms, cramps, and motor-system weakness.

The anticonvulsive drugs are usually efficacious in the treatment of these symptoms; however, the FDA warns of severe Keppra side effects.

Suicidal Thoughts – Alarming Keppra Side Effects

The most alarming of the Keppra side effects is the drug’s tendency to cause suicidal thoughts, leading to suicide attempts, new depressions, anxiety, agitation, panic attacks, insomnia, violent actions—the list is quite extensive. (see also effexor side effects)  Although it is rare to encounter these symptoms in a Keppra user (most of them, if experienced at all, are at what the FDA calls a “tolerable” level), perhaps one patient in every 500 may undergo symptoms of any degree of severity.

Common Keppra Side Effects

More generalized Keppra side effects, far less severe, include irritability, drowsiness, forgetfulness and abdominal disorders such as vomiting and diarrhea/constipation.   These also enjoy a rating of “tolerable” from the FDA, in that most of the symptoms are not severe and disappear quickly.

However, one other difficulty that manifests itself as a side issue is the problem of cessation, since the impulse to rid oneself of the depression may lead to an immediate end to the drug use.  The FDA cautions that this is absolutely not advised, as an anticonvulsive, like many other anti-depressants and mood enhancers, can cause seizures if the cessation is immediate (in other words, depriving the patient of an anticonvulsive may indeed send the patient into convulsions).

An immediate consultation with a health professional and a gradual “weaning” program are both essential to maintaining patient equilibrium in this situation.  As in the cessation of Zoloft (read  about zoloft during pregnancy), Paxil (read about paxil birth defects)or any other anti-depressant, Keppra cessation may take several weeks to complete its course.

If you wish more information about Keppra and its side effects, or if you are currently taking Keppra or a similar medication and want to ask about your options for cessation, consult your health professional as soon as possible.

http://www.fda.gov/downloads/Drugs/DrugSafety/UCM152832.pdf
http://en.wikipedia.org/wiki/Levetiracetam
http://en.wikipedia.org/wiki/Neuropathy